Back to Ask the Diabetes Team Ask the Diabetes Team

From Rochester, New York, USA:

I have had type 1 diabetes for 25 years. Over the last year, I have experienced significant diarrhea, mostly at night. I tried to ignore it for a while, taking large amounts of Immodium. I finally talked to my doctor about it and had a colonoscopy, which came back fine. My doctor has decided it is most likely "diabetic diarrhea." He has prescribed erythromycin (250 mg, four times a day) for 10 days. I am concerned because I keep reading that diarrhea is a side effect and I cannot find anything about using erythromycin to treat this condition. Have you seen erythromycin used to successfully treat diabetic diarrhea?


This is truly a studied therapy. Erythromycin is a structural mimic of a peptide secreted in the gut called gastric inhibitory peptide. The trials with I.V. erythromycin were more effective, but most people cannot be hooked to an I.V. all the time and oral erythromycin has had some benefit. There are also other treatments. Specifically, clonidine, an anti-hypertensive medication has actually been used to increase tone in the lower part of the bowel. Increasing the bulk of the stool may also help.


Original posting 24 Mar 2008
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.